Michigan, 2005

Hail in Michigan, May 29, 2005

May 29, 2005 · NWS DTX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 29, 2:51 PM EST, 25 minutes earlier.

Area forecast discussion, May 29, 2:51 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT SUN MAY 29 2005

.SHORT TERM...

12Z RAOBS/WATER VAPOR LOOP SHOW A COMPACT VORT CENTER OVER
WESTERN WISCONSIN...ALONG BACK SIDE OF ELONGATED UPPER LOW FROM
THE WESTERN GREAT LAKES TO NEW ENGLAND. SURFACE ANALYSIS SHOWS A
WEAK LOW OVER QUEBEC...WITH A TROUGH EXTENDING BACK THROUGH
WISCONSIN. A WEAKER SURFACE TROUGH WAS ALSO LOCATED ACROSS EASTERN
LOWER MICHIGAN. REGIONAL RADARS SHOW SHOWERS STARTING TO GET GOING
ACROSS CENTRAL LOWER MICHIGAN...AHEAD OF SHEAR AXIS TO THE EAST OF
THE WISCONSIN SHORTWAVE. HOWEVER NO LIGHTNING GROUND STRIKES
PICKED UP AS OF 19Z.

AFTERNOON CONVECTION IS STRUGGLING WITH WEAK INSTABILITY AND MINIMAL
SYNOPTIC LIFT/SURFACE CONVERGENCE. 16Z-18Z TAMDAR SOUNDINGS SHOW
MID-LEVEL CAP HOLDING ACROSS SOUTHEAST MICHIGAN...WITH LAPSE RATES
NOT AS STEEP AS PAST COUPLE DAYS. THIS IS ALSO LIMITING CONVECTIVE
DEPTH...AND COULD BE WHY WE HAVE NOT DETECTED ANY LIGHTNING. STILL
COULD SEE SOME LIGHTNING AS CELL INTENSITY CONTINUES TO
INCREASE...SO WILL KEEP A MENTION OF THUNDER ACROSS THE CWA THIS
EVENING. STRONGER CONVECTION OCCURRING UPSTREAM ACROSS WISCONSIN
CLOSER TO THE UPPER WAVE...BUT EXPECT THIS ACTIVITY TO DIMINISH WITH
SUNSET.

FOR TONIGHT/MONDAY...NAM/GFS CONTINUE TO TREND FASTER DIGGING THE
WISCONSIN SHORTWAVE INTO THE OHIO VALLEY BY MONDAY EVENING. LOCAL
WRF-XX IS A BIT SLOWER...BUT STILL FOCUSED HEAVIEST PRECIP JUST
SOUTH OF THE STATE. WITH THE OVERALL SOUTHWARD TREND...WILL CUT BACK
ON POPS A BIT ACROSS THE NORTH/KEEP SCATTERED IN THE SOUTH. DECENT
850-500MB QVECTOR CONVERGENCE BRUSHES JUST SOUTH OF THE CWA AHEAD OF
THE SHORTWAVE ON MONDAY...BUT ENOUGH LIFT AND MOISTURE TO KEEP THE
CURRENT LIKELY POPS GOING DURING THE DAY. NOT OVERLY IMPRESSED BY
PRECIP CHANCES ACROSS THE SOUTHERN CWA...BUT ENOUGH TO MAINTAIN THE
CURRENT FORECAST. WILL ALSO KEEP CHANCE POPS FARTHER NORTH DUE TO
ADDITIONAL DIURNAL INSTABILITY. MID-LEVEL TEMPERATURES CONTINUE TO
WARM AND LAPSE RATES STABILIZE A BIT...BUT STILL ENOUGH CONVECTIVE
POTENTIAL TO MAINTAIN A CHANCE OF THUNDERSTORMS ALONG THE SURFACE
TROUGH.

&&

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY

THE NAM HAS MADE A DRAMATIC ADJUSTMENT OVER THE LAST FEW RUNS TOWARD
THE MORE PROGRESSIVE GFS SOLUTION ON THE SHORT WAVE EXITING THE
GREAT LAKES MONDAY NIGHT. THERE IS A CHANCE SOME SHOWERS COULD
LINGER INTO MONDAY EVENING, BUT THE 12Z MODEL RUNS ALL SUPPORT DRY
CONDITIONS AFTER MIDNIGHT AND DURING ALL OF TUESDAY.

HIGH PRESSURE WILL BUILD INTO THE AREA AT ALL LEVELS AND ALLOW FOR A
SUNNY START TO THE DAY ON TUESDAY, BUT MODEL RH FIELDS DO SUGGEST
SOME CU POTENTIAL FOR THE AFTERNOON WITH A LITTLE BIT OF COLD
ADVECTION. THE LIGHT NORTH WINDS WILL ALSO KEEP TEMPS IN CHECK.
GUIDANCE NUMBERS IN THE MID 70S WILL BE AT THE TOP END OF THE RANGE.
PREFER A VERSION OF GUIDANCE ABOUT A CATEGORY COOLER THAN THAT
OFFERED FOR TUESDAY NIGHT AS SURFACE HIGH PRESSURE SETTLES OVER THE
REGION UNDER CLEAR SKY.

THERE IS GOOD MODEL AGREEMENT SHOWING HIGH PRESSURE FIRMLY IN
CONTROL OF THE WEATHER IN SE MICHIGAN ON WEDNESDAY. THE FIRST
CONCERN IN THE LONG TERM FORECAST IS THEN HOW SHORT WAVE ENERGY WILL
MOVE OUT OF THE DEVELOPING WESTERN U.S. LONG WAVE TROF. THE GFS AND
CANADIAN SHOW A HEALTHY WAVE MOVING INTO THE GREAT LAKES ON THURSDAY
WHILE THE EURO MODELS ARE SLOWER AND FARTHER SOUTH. OUR WRFXX SHOWS
THE WAVE WASHING OUT IN FAVOR OF THE UPPER RIDGE. THE NCEP ENSEMBLE
MEMBERS SUPPORT A SOLUTION MORE LIKE THE EURO MODELS WITH A SLOWER
AND FARTHER SOUTH WAVE ON THURSDAY AND SOME ENERGY SHEARING INTO
CENTRAL CANADA, KEEPING US DRY AND MILD THROUGH THURSDAY. THIS ALSO
FEELS RIGHT JUST FROM A PATTERN RECOGNITION PERSPECTIVE. WELL KEEP
THURSDAY DRY AND MONITOR FOR TRENDS TOWARD THE GFS SOLUTION.

BY FRIDAY, THE LONG WAVE RIDGE WILL MOVE TO OUR EAST BY ALL MODEL
ACCOUNTS AND DEEPER SW FLOW WILL BRING A WARM AND MORE ACTIVE
PATTERN TO OUR AREA FOR THE WEEKEND. ALONG WITH WARM AND MOIST AIR
ADVECTION, PRECIP CHANCES WILL BE ENHANCED BY EMBEDDED SHORT WAVES
AND A COUPLE OF OPPORTUNITIES FOR MCS DEVELOPMENT IN THE VICINITY OF
THE LOW LEVEL JET.

&&

.PREV DISCUSSION... (ISSUED 122 PM EDT SUN MAY 29 2005)

AVIATION...

VIS SATELLITE SHOWS CU FIELD FILLING IN ACROSS MUCH OF SOUTHEAST
MICHIGAN...MORE ROBUST TO THE NORTHWEST AND EAST OF THE CWA...WHERE
RADARS ALSO INDICATE A FEW ECHOES. CU FIELD SPRANG UP QUICKLY THIS
MORNING...HOWEVER SHOWERS HAVE BEEN SLOWER TO DEVELOP DUE TO WEAK
LIFT AND LIMITED INSTABILITY/CAPPING INVERSION STILL APPARENT ON 16Z
TAMDAR SOUNDINGS. THUNDER CHANCES CONTINUE TO LOOK LESS LIKELY.
HOWEVER THE SHORTWAVE SHEAR AXIS MOVING IN FROM LAKE MICHIGAN MAY
PROVIDE ENOUGH LIFT/MID-LEVEL COOLING TO ALLOW DEEP CONVECTION TO
DEVELOP. 12Z CONVECTIVE INIT SOUNDINGS ARE SIMILAR TO THOSE FROM THE
4KM WRF...WHICH DO NOT HAVE A GOOD HANDLE ON THE CAP AND ACTUALLY
SHOW MID-LEVEL LAPSE RATES STABILIZING SOME THROUGH THE
AFTERNOON/EVENING DUE TO MID-LEVEL WARM ADVECTION. BETWEEN
APPROACHING UPPER WAVE AND INCREASING LOW-LEVEL CONVERGENCE ALONG
THERMALLY INDUCED SURFACE TROUGH...WILL KEEP A MENTION OF THUNDER
GOING IN THE TAFS. WOULD PREFER SOMETHING LESS THAN A TEMPO GROUP
THOUGH.

LARGER ARE OF CLOUDS/PRECIP ACROSS ILLINOIS/WISCONSIN...AHEAD OF THE
MAIN COMPACT SHORTWAVE AND SURFACE TROUGH OVER WISCONSIN. THIS
FEATURE WILL SKIRT BY JUST SOUTH OF THE STATE...BUT WILL ADD A
MENTION OF SHRA TO DTW/DET LATE TONIGHT. WILL HOLD OFF ON PRECIP AT
FNT/MBS AT THIS POINT...BUT BRING IN MID CLOUDS AS WELL. LIMITED
LOW-LEVEL MOISTURE SEEN UPSTREAM AS WELL...SO WILL KEEP CIGS VFR
THROUGH THE PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...BRAVENDER
LONG TERM....BT
Hazardous weather outlook, May 29, 3:03 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
403 PM EDT SUN MAY 29 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
403 PM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL LAST INTO THE EARLY EVENING HOURS...
BUT SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL BE
SHORT LIVED...CAPABLE OF PEA SIZE HAIL...WIND GUSTS AROUND 30 MPH...
AND A BRIEF DOWNPOUR OF RAIN. STORM MOTION WILL BE SOUTHEAST AROUND
20 MPH.

AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER THE REGION AND HAS
COMBINED WITH DAYTIME HEATING TO FUEL THUNDERSTORMS. THE STORMS WILL
WEAKEN BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...AND THEN AGAIN ON
FRIDAY AND SATURDAY.

LOW PRESSURE WILL TRACK FROM WEST TO EAST NEAR THE OHIO BORDER ON
MONDAY. THE CHANCE OF STORMS LATER THIS WEEK WILL OCCUR AS HIGH
PRESSURE GIVES WAY TO THE ARRIVAL OF A SOUTH FLOW OF WARM AND
UNSTABLE AIR INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-300815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
403 PM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL LAST INTO THE EARLY EVENING HOURS NEAR
THE SHORELINES OF THE LAKES AND WEAKEN TO SHOWERS OVER THE OPEN
WATERS. SEVERE WEATHER IS NOT EXPECTED.

THE STRONGEST STORMS WILL BE SHORT LIVED...CAPABLE OF PEA SIZE
HAIL...WIND GUSTS AROUND 30 MPH...AND A BRIEF DOWNPOUR OF RAIN.
STORM MOTION WILL BE SOUTHEAST AROUND 20 MPH.

AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER THE REGION AND HAS
COMBINED WITH DAYTIME HEATING TO FUEL THUNDERSTORMS. THE STORMS WILL
WEAKEN BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY NEAR THE SHORELINES OF
THE LAKES...AND THEN AGAIN ON FRIDAY AND SATURDAY.

LOW PRESSURE WILL TRACK FROM WEST TO EAST NEAR THE OHIO BORDER ON
MONDAY. THE CHANCE OF STORMS LATER THIS WEEK WILL OCCUR AS HIGH
PRESSURE GIVES WAY TO THE ARRIVAL OF A SOUTH FLOW OF WARM AND
UNSTABLE AIR INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED.

BT

The radar

The Detroit radar (KDTX), 85 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscola

When
May 29, 3:16 PM EST to 3:26 PM EST
Where
Tuscola County, 1 mi S of Caro
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
43.467, -83.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449833.